To the Editor.—
I noted that the August 1975 issue of the Archives (111:1073, 1975) had a letter from Mouta Dilaimy, MD, reporting the finding of lymphangitis caused by cantharidin. The inference of the letter is that cantharidin has some specific property or potentially dangerous quality that causes lymphangitis when the preparation is used on either plantar or periungual warts.I believe that this is fallacious reasoning. Instead of lymphangitis, I believe Dr Dilaimy has noted the formation of aseptic necrosis of a wart that may occur when a wart is treated vigorously with any agent that will cause dermal-epidermal separation. This same reaction can take place with the use of trichloroacetic acid, bichloroacetic acid, or monochloroacetic acid when used in conjunction with salicylic acid plaster. Indeed, Otis Jillson described the induced aseptic necrosis of plantar warts as a treatment of choice.1 Jillson used trichloroacetic acid, 20% podophyllum resin,
Roth HL. Aseptic Necrosis of Warts Instead of Lymphangitis. Arch Dermatol. 1976;112(7):1035. doi:10.1001/archderm.1976.01630310081030
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: